Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 135, NWS Pittsburgh, PA

June 4, 2002Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 4, 2002, 2:58 PM EDT for Muskingum County, Ohio. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 2:58 PM EDT (18:58 UTC)
Expired
Jun 4, 2002, 4:00 PM EDT
In force
62 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Muskingum County, OH

The radar

The Pittsburgh radar (KPBZ), 159 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 3:30 PM EDTThunderstorm WindZanesville, OHThunderstorm winds downed several large trees and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WUUS51 KPBZ 041858
SVRPBZ
OHC119-042000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
257 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKINGUM COUNTY IN OHIO

* UNTIL 400 PM EDT

* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF ROSEVILLE...MOVING EAST AT
  30 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  DRESDEN...FRAZEYSBURG...NEW CONCORD...NORTH ZANESVILLE...PHILO...
  PLEASANT GROVE AND SOUTH ZANESVILLE...

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:21 PM EDT, 37 minutes earlier.

Area forecast discussion, Jun 4, 2:21 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 PM EDT TUE JUN 4 2002

CONVECTION FIRING ON A COUPLE OF BOUNDARIES ATTM ONE TO THE NORTH
ASSOCIATED WITH WARM FRONT AND ANOTHER IN OUR OH ZNS PROBABLY
ASSOCIATED WITH LAST NIGHTS AND THIS MORNINGS CONVECTION. WILL GO
WITH FLOOD WATCH IN OUR OHIO AND PART OF OUR WEST VA NRN PANHNDLE.
THIS AREA HAD BEEN HIT HARD EARLIER AND WILL TAKE LITTLE ADDITIONAL
RAINFALL TO BRING STREAMS AND CREEKS OUT OF BANKS. WILL GO TIL 10 PM
COUNTING ON THIS CONVECTION TO BE DIURNAL.  ISSUANCE WILL BE
WITH  SEVERE WORDING AS WE ARE ISSUING SOME SVR ALREADY.
FRONT DROPPING SLOWLY DOWN TOMORROW LOOKS SLOWER THAN EARLIER RUNS.
WILL KEEP LIKELY TO CAT POPS AND INCLUDE SEVERE WORDING. FRONT WILL
EXIT DURING MORNING HOURS IN NW TIER OF FA BUT MAY LINGER THROUGH
EARLY AFTERNOON FURTHER SE.
TEMPS SIMILAR TO MOS.
DRIER FINALLY LATER THURS INTO SAT. NEXT CHC PRECIP LOOKS TO BE
SUNDAY AS NEXT FRONT APPROACHES.

PIT   69  85  65  73 /  60  70  80  70
HLG   69  84  63  71 /  60  70  80  50
MGW   69  85  65  73 /  60  70  80  70
ZZV   69  85  63  71 /  60  70  80  50
PHD   69  84  63  71 /  60  70  80  50
FKL   66  80  59  70 /  60  70  80  50
DUJ   67  80  59  70 /  60  70  80  50
LBE   69  85  65  73 /  60  70  80  70
BTP   66  81  59  70 /  60  70  80  50
IDI   69  84  65  73 /  60  70  80  70
ODM   66  83  64  71 /  60  60  70  70

.PBZ...
MD...NONE.
OH...FLOOD WATCH THROUGH EVENING FOR ZONES
OHZ039>040...OHZ048>050...OHZ057>059...OHZ068>069.

PA...NONE.
WV...FLOOD WATCH THROUGH EVENING FOR ZONES WVZ003>004...WVZ012.

In the hours before

Special weather statement, Jun 4, 11:02 AM EDT, 3 hours 56 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-042100-

SEVERE WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
1102 AM EDT TUE JUN 4 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN
PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
WESTERN MARYLAND TODAY.

THE SLIGHT RISK OF SEVERE THUNDERSTORMS HAS BEEN EXPANDED TO ALL OF
WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA
AND EXTREME WESTERN MARYLAND. THE MAIN THREAT WOULD BE DAMAGING
WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.

ON WEDNESDAY THERE IS A EVEN GREATER THREAT OF SEVERE WEATHER ACROSS
THE LISTENING AREA.
Local storm report, Jun 4, 1:14 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
114 PM EDT TUE JUN 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    2 S ZANESVILLE            OH   THUNDERSTORM WINDS
06/04/02   MUSKINGUM                      DOWNED SEVERAL TREES.
                                          REPORTED BY LAW ENFORCEMENT.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 11:59 PM EDTSevere Thunderstorm WarningPBZBelmont61 min
Jun 4, 12:47 AM EDTFlash Flood WarningPBZTuscarawas4 hr
Jun 4, 1:05 AM EDTFlash Flood WarningPBZBelmont5 hr
Jun 4, 10:49 AM EDTSevere Thunderstorm WarningPBZMuskingum56 min
Jun 4, 1:55 PM EDTSevere Thunderstorm WarningPBZMuskingum65 min
Jun 4, 2:31 PM EDTSevere Thunderstorm WarningPBZCoshocton59 min
Jun 4, 2:43 PM EDTSevere Thunderstorm WarningPBZGuernsey62 min
Jun 4, 2:46 PM EDTFlash Flood WarningPBZMuskingum3 hr
Jun 4, 3:08 PM EDTFlash Flood WarningPBZGuernsey3 hr
Jun 4, 3:29 PM EDTSevere Thunderstorm WarningPBZColumbiana61 min
Jun 4, 3:40 PM EDTSevere Thunderstorm WarningPBZBelmont65 min
Jun 4, 3:55 PM EDTSevere Thunderstorm WarningPBZCarroll65 min
Jun 4, 4:17 PM EDTTornado WarningPBZColumbiana43 min
Jun 4, 4:43 PM EDTTornado WarningPBZCarroll47 min
Jun 4, 4:57 PM EDTSevere Thunderstorm WarningPBZColumbiana63 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.